Patient Education Blog

Vitamin E – Caution: Bleeding Risk

Summary

A recent summary of all published good quality trials (randomized, placebo-controlled) shows that taking vitamin E supplements slightly increases a person’s risk for bleeding into the brain (reference 1). My conclusions:  (a) I caution against the use of daily vitamin E supplementation, and (b) I advise against the use of vitamin E in patients who are already at a higher risk for bleeding, such as those who are on a blood thinner (warfarin and others) or an anti-platelet drug (aspirin, Plavix® and others).

Background

Vitamin E can make platelets slick: it inhibits platelet aggregation in the test tube (reference 2), i.e. make blood platelets less sticky. Theoretically, this could lead to an increased bleeding tendency. It has also been shown that vitamin E potentiates the effect of aspirin on platelets in the test tube (ref erence 3). This may suggest that individuals on aspirin who also take vitamin E are at particularly high risk for bleeding. Similarly, it may suggest, that patient on “blood thinners”, such as warfarin, may be at particularly high risk for bleeding if they also take vitamin E. However, whether these laboratory findings are really relevant in people taking vitamin E has not been well studied.

Two types of strokes exist: (a) one, where a blood clot forms and obstructs blood flow to part of the brain, leading to damage from a lack of oxygen delivery. In medical terms this is called “ischemic” stroke; and (b) another where bleeding into brain tissue occurs, leading to damage (= “hemorrhagic stroke”).

This newly published meta-analysis of published clinical trials tried to determine, whether vitamin E leads to an increased risk of stroke due to bleeding.

The publication

All good quality (randomized, placebo controlled) trials that investigated the effect of vitamin E on stroke were identified in the literature. Nine such trials with a total of 118,765 participants (59,357 on vitamin E, 59,408 on placebo) were found. Taking all results together (= meta-analysis), the results showed that vitamin E had no effect on the risk for total stroke. However, if one separated ischemic stroke from hemorrhagic stroke, the risk for hemorrhagic stroke was increased, while the risk of ischemic stroke was reduced. These findings were statistically significant. In practical terms this means that (a) 1 of 1,250 individuals taking vitamin E will develop a hemorrhagic stroke due to the vitamin E, and (b) 1 of 476 persons will not develop an ischemic stroke because he/she is taking vitamin E. The authors conclude that “indiscriminate widespread use of vitamin E should be cautioned against”, because hemorrhagic strokes – which vitamin E can cause – are generally more severe and have a worse outcome than ischemic strokes – which vitamin E can prevent.

Personal Comment

My advise to patients on a blood thinner (warfarin and others) or an anti-platelet drug (aspirin, Plavix® and others):  I would not take vitamin E, as it may increase the risk of major bleeding.

References

  1. Schürks M et al. Effects of vitamin E on stroke subtypes: meta-analysis of randomized controlled trials. Br Med Journal 2010 (Nov 4);431:c5702
  2. Freedman JE et al. Vitamin E inhibition of platelet aggregation is independent of antioxidant activity. J Nutrition. 2001 Feb;131(2):374S-7S.
  3. González-Correa JA et al. Influence of vitamin E on the antiplatelet effect of acetylsalicylic acid in human blood. Platelets. 2005 May-Jun;16(3-4):171-9.

Disclosure:  I have no financial conflict of interest relevant to this blog entry.

Last updated: June 22nd, 2011

Tags: , ,

This entry was posted by clotconnect on at and is filed under Bleeding. You can follow any responses to this entry through the RSS 2.0 feed. Both comments and pings are currently closed.

2 Responses to “Vitamin E – Caution: Bleeding Risk”

  1. Lou Webber says:

    Male 90, after about 5 years of coumadin was switched to pradaxa. TV commercials make it clear that fatal bleeding may occur, especially if older than 65, I am 90. If I see unusual redness on my forearm (say 4 square inches, how about stopping, or at least reducing pradaxa intake? I propose I reduce dosage from 2 150s per day to 1, or lengthen time between capsules by say 6 hours, while watching for redness in forearm to diminish? No info received about when to call doctor. Seems like some suggestions about elderly age and bleeding are in order.
    Lou Webber

    • Stephan Moll says:

      Such self-management of dosing of a blood thinner (no matter whether Pradaxa or others) is DANGEROUS and SHOULD NOT take place. The “redness of the forearm” needs to be medically evaluated – is it a bleed/hematoma or is it a superficial clot (thrombophlebitis) or something else? As for the elderly age and Pradaxa dosing issue: Elderly people more often have impaired kidney function. As Pradaxa is cleared by the kidney, close attention needs to be paid by the physician to a patient’s kidney function, as measured with the blood test “creatinine”.